Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Jackson, KY

May 11, 20174 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 11, 2017, 4:19 PM EDT for 4 counties in Kentucky. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 4:19 PM EDT (20:19 UTC)
Expired
May 11, 2017, 5:00 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 31 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:30 PM EDTHAIL 1White Oak, KY1 INCH HAIL 7 SE OF WEST LIBERTY AT WHITE OAK.
May 11, 4:37 PM EDTHAIL 0.883 S Paintsville, KYNICKLE AND DIME SIZED HAIL ON HIGHWAY 23.
May 11, 4:56 PM EDTHAIL 0.883 Wsw Prestonsburg, KYPEA TO NICKEL SIZE HAIL FELL MIXED WITH RAIN FOR 6 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS53 KJKL 112019
SVRJKL
KYC071-115-153-175-112100-
/O.NEW.KJKL.SV.W.0039.170511T2019Z-170511T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
419 PM EDT THU MAY 11 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Central Morgan County in southeastern Kentucky...
  Southern Johnson County in northeastern Kentucky...
  Northwestern Floyd County in southeastern Kentucky...
  Northern Magoffin County in southeastern Kentucky...

* Until 500 PM EDT

* At 418 PM EDT, a severe thunderstorm was located over White Oak, or
  near West Liberty, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Paintsville, West Liberty, Prestonsburg, Salyersville, Mason,
  Lewis, Oaklawn Estates, Florress, Falcon, Wonnie, Burning Fork,
  Kernie, Collista, West Van Lear, West Royalton Station, Blue River,
  Swamp Branch, Ever, Auxier and Cottle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3782 8330 3796 8324 3780 8267 3757 8284
TIME...MOT...LOC 2018Z 301DEG 33KT 3785 8322 

HAIL...1.00IN
WIND...60MPH
 
$$

GEOGERIAN
3 follow-up statements
501 
WWUS53 KJKL 112030
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
430 PM EDT THU MAY 11 2017

KYC071-115-153-175-112100-
/O.CON.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Morgan KY-Johnson KY-Floyd KY-Magoffin KY-
430 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL MORGAN...SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND
NORTHERN MAGOFFIN COUNTIES...

At 429 PM EDT, a severe thunderstorm was located over Licksburg, or
near Salyersville, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Haleburg, Oaklawn
Estates, Fitz, Oil Springs, Bethanna, Gifford, Falcon, Logville,
Wonnie, Burning Fork, Kernie, Meally, Collista, West Van Lear, Dotson
and West Royalton Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 8323 3791 8316 3780 8267 3757 8284
TIME...MOT...LOC 2029Z 301DEG 33KT 3780 8311 

HAIL...1.00IN
WIND...60MPH
 
$$

GEOGERIAN
426 
WWUS53 KJKL 112049
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
449 PM EDT THU MAY 11 2017

KYC175-112058-
/O.CAN.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Morgan KY-
449 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3770 8308 3786 8296 3780 8267 3757 8284
TIME...MOT...LOC 2048Z 301DEG 33KT 3771 8292 

$$

KYC071-115-153-112100-
/O.CON.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Johnson KY-Floyd KY-Magoffin KY-
449 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND NORTHEASTERN MAGOFFIN
COUNTIES...

At 448 PM EDT, a severe thunderstorm was located over Riceville, or 8
miles east of Salyersville, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Oaklawn Estates,
Fitz, Oil Springs, Falcon, Burning Fork, Meally, Collista, West Van
Lear, Dotson, West Royalton Station, Blue River, Buffalo, Swamp
Branch, Riceville, Auxier and Cliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3770 8308 3786 8296 3780 8267 3757 8284
TIME...MOT...LOC 2048Z 301DEG 33KT 3771 8292 

HAIL...0.75IN
WIND...60MPH
 
$$

GEOGERIAN
787 
WWUS53 KJKL 112058
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
458 PM EDT THU MAY 11 2017

KYC071-115-153-112108-
/O.EXP.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Johnson KY-Floyd KY-Magoffin KY-
458 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSON...
NORTHWESTERN FLOYD AND NORTHEASTERN MAGOFFIN COUNTIES WILL EXPIRE AT
500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3770 8308 3786 8296 3780 8267 3757 8284
TIME...MOT...LOC 2058Z 301DEG 33KT 3767 8285 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:33 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 11, 2:33 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
233 PM EDT Thu May 11 2017

.SHORT TERM...(This evening through Friday night)
Issued at 233 PM EDT THU MAY 11 2017

Current conditions across the area feature the main threat across
eastern Kentucky being a moist and unstable air mass setting up
over Kentucky ahead of a slowly inching south cold front. Surface
instability has been sufficient enough to get some showers and a
few storms to develop and slide east southeast. Later this
afternoon into the evening, an MCV present over IN will shift east
providing a bit more upper level support but the overall limiting
factor despite decent shear, instability, and weak forcing will
be the shallow lapse rates with this set up. Thus heading into
this evening, the main area of concern will slide south and
southeast KY being the area to watch since some decent sunshine
occurred today as well. Will expect to see a few strong and
possibly a severe storm or two.

Heading into later tonight, the concern shifts to more of a flood
concern. Any training activity this evening will leave a saturated
boundary layer with additional rain moving in on Friday as the low
out west lifts northeast bringing through a second cold front and
increased shower and thunderstorm activity. The persistent ascent
and PWATs in the 1.20 to 1.40 range will continue to present a
flood threat. Will continue to mention this in the HWO through the
day on Friday. The convection finally weakens Friday night as the
front shifts off to the east.

.LONG TERM...(Saturday through Thursday)
Issued at 212 PM EDT THU MAY 11 2017

A few rain showers could hang on into southeast Kentucky Saturday
morning. Otherwise, dry weather should return by midday and last
through the remainder of the weekend as mid level ridging spreads
over the area. A back door cold front may make a run at the area
on Sunday, but not very good model agreement on whether showers
will make it this far west, so kept the weekend dry. Ridging will
strengthen into early next week with milder weather returning to
the area as highs climb back into the 80s. The ridge may break
down by Thursday allowing for our next chance for a few showers or
storms. All in all, a pleasant stretch of spring weather is ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 136 PM EDT THU MAY 11 2017

A low level very unstable air mass and moist as well has lead to
some shower and thunderstorm development early this afternoon.
Thus a few TAF sites have some MVFR cigs with the cumulus
development. This activity will lift a bit as a front slides
southeast bringing a few rounds of showers and thunderstorms. Will
expect some IFR cigs tonight at each of the sites with this
activity and continuing through tomorrow morning. Expect them to
lift a bit heading into the late morning tomorrow. Winds will be
variable at most locations until increasing from the west and
northwest as the front slides south.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...KAS
AVIATION...SHALLENBERGER
Hazardous weather outlook, May 11, 3:49 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 PM EDT Thu May 11 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
349 PM EDT Thu May 11 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected to affect much of the area this
evening. Some of them may be strong to severe, with a threat of
damaging winds and large hail. Locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible on Friday, mainly south of the
Mountain Parkway.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

HAL/SHALLENBERGER

In the hours before

Special weather statement, May 11, 3:25 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT THU MAY 11 2017

KYZ051-052-104-106-112000-
Rowan-Elliott-Morgan-Bath-
325 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...EAST
CENTRAL BATH...SOUTHERN ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salt Lick, Blairs Mills, Yale, Paragon, Lick Fork, Bangor, Midland,
Leisure, Cogswell, Craney, Zilpo, Wrigley, Lytten, Pelfrey and Little
Sandy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3811 8317 3800 8320 3808 8366 3815 8365
TIME...MOT...LOC 1925Z 275DEG 31KT 3810 8357

GEOGERIAN
Special weather statement, May 11, 3:55 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT THU MAY 11 2017

KYZ060-106-109-112030-
Menifee-Magoffin-Morgan-
355 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT MORGAN...EASTERN MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES...

At 354 PM EDT, a strong thunderstorm was located over Ebon, or 8
miles west of West Liberty, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Liberty, Henry, Lewis, Wellington, Haleburg, Zag, Moon,
Florress, Rexville, Lick Branch, Index, Bethanna, Gifford, Pekin,
Omer, Logville, Wonnie, Kernie, Panama and White Oak.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8346 3802 8348 3803 8346 3803 8345
      3804 8343 3798 8302 3798 8301 3772 8311
      3788 8355 3805 8348
TIME...MOT...LOC 1954Z 288DEG 24KT 3795 8343

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:01 AM EDTSpecial Weather StatementJKLEstill, Lee, Magoffin, Wolfe29 min
May 11, 2:52 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
May 11, 3:25 PM EDTSpecial Weather StatementJKLRowan35 min
May 11, 3:55 PM EDTSpecial Weather StatementJKLMorgan35 min
May 11, 4:33 PM EDTSpecial Weather StatementJKLMartin42 min
May 11, 4:40 PM EDTSpecial Weather StatementJKLEstill, Powell50 min
May 11, 4:56 PM EDTSpecial Weather StatementJKLFloyd, Pike49 min
May 11, 5:02 PM EDTSpecial Weather StatementJKLRockcastle28 min
May 11, 5:08 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Lee, Magoffin, Powell, Wolfe3 hr
May 11, 5:17 PM EDTSevere Thunderstorm WarningJKLPike26 min
May 11, 5:30 PM EDTSpecial Weather StatementJKLLaurel, Rockcastle45 min
May 11, 5:45 PM EDTSpecial Weather StatementJKLPulaski45 min
May 11, 6:14 PM EDTSpecial Weather StatementJKLClay46 min
May 11, 6:34 PM EDTSpecial Weather StatementJKLLaurel, Pulaski26 min
May 11, 7:00 PM EDTSpecial Weather StatementJKLBell, Harlan, Knox, McCreary, Wayne, Whitley60 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.